Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 28, NWS Baltimore/Washington

September 8, 2004Prince William County, City of Manassas, City of Manassas Park, Virginia

NWS Baltimore/Washington issued this tornado warning at Sep 8, 2004, 4:28 PM EDT for Prince William County, City of Manassas, City of Manassas Park, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 4:28 PM EDT (20:28 UTC)
Expired
Sep 8, 2004, 5:30 PM EDT
In force
62 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties City of Manassas, VA, City of Manassas Park, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 40 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 12:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 082028
TORLWX
VAC153-683-685-082130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF MANASSAS IN NORTHERN VIRGINIA
  CITY OF MANASSAS PARK IN NORTHERN VIRGINIA
  PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA

* UNTIL 530 PM EDT

* AT 427 PM EDT...A TORNADO WAS REPORTED 4 MILES SOUTHWEST OF        
  QUANTICO...MOVING NORTH AT 25 MPH. THIS STORM HAS A HISTORY OF     
  PRODUCING TORNADOES THIS IS A LIFE THREATENING SITUATION...TAKE    
  COVER NOW

* SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...DALE CITY...
  DUMFRIES...LAKE RIDGE...MONTCLAIR...QUANTICO...TRIANGLE AND
  WOODBRIDGE.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES IF YOU ARE NEAR THE 
PATH OF THIS TORNADO...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS 
AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES 
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID 
WINDOWS

LAT...LON 3859 7746 3849 7730 3867 7724 3878 7747

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 8, 3:30 PM EDT, 58 minutes earlier.

Area forecast discussion, Sep 8, 3:30 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT WED SEP 8 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY):
...FLOOD WATCH CONTINUES ACROSS THE ENTIRE FORECAST AREA...
...TORNADO WATCH VALID THROUGH 7:00 PM FOR A PORTION OF THE
FORECAST AREA...

WATER VAPOR LOOP SHOWS DEEP LAYER MOISTURE ACROSS THE MID ATLANTIC
ASSOCIATED WITH THE REMNANTS OF FRANCES...WITH A DRY SLOT
ADVANCING NORTHWARD UP THE EAST COAST FROM THE CAROLINAS. SEVERAL
PROGRESSIVE WAVES ARE MOVING EASTWARD ACROSS THE NORTHERN ROCKIES.
ACARS 400-250MB WIND SPEED OBSERVATIONS REVEAL SPLIT FLOW ACROSS THE
WESTERN CONUS...WHILE A SOUTHWEST TO NORTHEAST ORIENTED 80-100KT JET
EXTENDS FROM THE OHIO VALLEY TO THE CANADIAN MARITIMES. 12Z SURFACE
ANALYSIS PLACES THE 1001MB REMNANT LOW OVER EASTERN TENNESSEE. ITS
WARM FRONT EXTENDED EAST ACROSS NORTH CAROLINA...WHILE TROUGHS WERE
NOTED EXTENDING NORTHEAST INTO THE SOUTHERN NEW ENGLAND COAST...AND
ACROSS THE WESTERN APPALACHIAN SLOPES.

DRYING ALOFT WILL CONTINUE OCCUR FROM SOUTH TO NORTH DURING THE
AFTERNOON AND EVENING HOURS...PROVIDING AN OPPORTUNITY FOR LIMITED
SURFACE BASED HEATING. AS A RESULT...PRECIPITATION IS BECOMING MORE
CONVECTIVELY DRIVEN (IN A BANDED STATE). A SOUTHERLY MIDLEVEL JET
ASSOCIATED WITH THE REMNANT CIRCULATION IS JUXTAPOSED WITH SURFACE
BACKED FLOW IN BETWEEN THE SURFACE WARM FRONT AND FIRST
AFOREMENTIONED TROUGH. THIS IS PROVIDING A FAVORABLE WIND FIELD AND
DECREASING STABILITY...IN A THERMODYNAMIC ENVIRONMENT FAVORABLE FOR
TORNADOES (LOW LCL HEIGHTS). THE OBSERVED 0-3KM STORM RELATIVE
HELICITY OF 433 M2/S2 ON THE 18Z IAD RAOB EMPHASIZES THE FAVORABLE
LOW LEVEL SHEAR.

CONVECTIVE CELLS WILL REMAIN HEAVY RAIN PRODUCERS (WITH AN OBSERVED
2.21 PRECIPITABLE WATER VALUE OBSERVED ON THE 18Z KIAD
RAOB)...WHILE TRAINING MAY OCCUR IN BANDS. THEREFORE...A FLOOD RISK
REMAINS ACROSS THE FORECAST AREA AND THE WATCH WILL REMAINED
UNCHANGED. THE NEXT SHIFT WILL BE ABLE TO REEVALUATE AND MAY BE ABLE
TO LOWER THE WATCH AS THE DEPTH OF THE CONVECTIVE ACTIVITY DECREASES
DURING THE LATE EVENING.

WINDS MAY BECOME A BIT GUSTY (20-25 MPH) TOMORROW AS HIGHER WINDS
JUST OFF THE SURFACE MIX DOWN.

&&

.AVIATION: CLOUD BASES WILL CONTINUE TO FLUCTUATE AROUND CONVECTIVE
ACTIVITY...BUT TREND SHOULD BE FOR BASES TO LOWER AS CONVECTIVE
ACTIVITY WANES THIS EVENING. VISIBILITIES WILL FLUCTUATE NEAR
SHOWERS AND THUNDERSTORMS. WINDS MAY GUST TOMORROW AROUND 20-25KT
MIXING HIGHER WINDS TOWARDS THE SURFACE.

&&

.MARINE: WINDS WILL BECOME SOUTHERLY AND INCREASE TO SMALL CRAFT
RANGE OVERNIGHT. THIS WILL ALSO ALLOW WATER LEVELS TO INCREASE TO
ABOUT 1-2 FEET ABOUT NORMAL (LEVELS ARE ABOUT 0.5 FEET ABOVE NORMAL
CURRENTLY). WINDS AND WAVES HIGHER NEAR THUNDERSTORMS.

&&

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...
REMAINS OF TROPICAL DEPRESSION FRANCES WILL BE NORTH OF THE REGION
AND MOVING AWAY. A FEW CONVECTIVE SHOWERS MAY LINGER INTO THE EARLY
EVENING IF WE BREAK OUT WI SOME SUNSHINE DURING THE AFTERNOON AND
DESTABILIZE LOWER ATMOSPHERE. BUT WILL ONLY GO 30 POPS EARLY...WI
DECREASING POPS QUICKLY AFTER SUNSET.

THEN WEAK SFC HIGH PRESSURE BUILDS IN FROM THE WEST FRIDAY AND
SATURDAY BRINGING PARTLY CLOUDY SKIES AND NEAR SEASONAL TEMPS. A
WEAK TROUGH IS PROGGED TO MOVE THROUGH THE REGION SUNDAY. WEAK COLD
FRONT IS ASSOCIATED WITH THIS TROUGH AND SO WILL KEEP A SLT CHC OF
SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. HIGH PRESSURE FROM
CENTRAL CANADA WI BUILD IN MONDAY AND TUESDAY FOR DRY WEATHER AND
HIGHS SLIGHTLY BELOW NORMAL.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THURSDAY FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH THURSDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH THROUGH THURSDAY FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FLOOD WATCH THROUGH THURSDAY FOR ZONES WVZ048>055.
MARINE...SMALL CRAFT FOR THE TIDAL POTOMAC AND CHESAPEAKE BAY.

&&

SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI
LONG TERM FORECASTER: ND
Hazardous weather outlook, Sep 8, 11:31 AM EDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 AM EDT WED SEP 8 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-091600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1131 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
THE REMNANTS OF FRANCES WILL MOVE NORTHEAST ALONG THE WESTERN SPINE
OF THE APPALACHIANS TODAY INTO THURSDAY...AND WILL PRODUCE LOCALLY
HEAVY RAINFALL. 2 TO 4 INCHES OF RAIN ARE EXPECTED THROUGH THURSDAY
MORNING FROM THE FOOTHILLS WESTWARD. LOCALLY HIGHER TOTALS ARE
POSSIBLE IN HEAVIER SHOWERS AND THUNDERSTORMS AND AT HIGHER
ELEVATIONS. A FLOOD WATCH IS IN EFFECT AREA WIDE THROUGH THURSDAY.

AS THE REMNANTS OF FRANCES CONTINUES TO MOVE UP THE
APPALACHIANS...THE RISK FOR SHORT LIVED TORNADOES WILL INCREASE
ACROSS CENTRAL MARYLAND...NORTHERN AND EAST CENTRAL VIRGINIA...AND
WASHINGTON DC THIS AFTERNOON. THIS RISK INCLUDES THE ENTIRE BALTIMORE
AND WASHINGTON METRO AREA. FRANCES HAS A HISTORY OF PRODUCING SHORT
LIVED TORNADOES IN THE CAROLINAS YESTERDAY.

TIDES ALONG THE CHESAPEAKE BAY AND ITS ESTUARIES WILL INCREASE TO 1
TO 2 FEET ABOVE NORMAL TONIGHT. THIS MAY PRODUCE WATER LEVELS NEAR
BANKFULL DURING TIME OF HIGH TIDE IN LOW LYING SPOTS OF ALEXANDRIA
VIRGINIA...SIMILAR TO WHAT OCCURRED MONDAY NIGHT.

.DAY TWO THROUGH SEVEN...
IF ANY FLOODING DEVELOPS...IT MAY LINGER INTO THURSDAY. HEAVY RAIN
IS EXPECTED TO TAPER OFF THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED
THROUGH THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

ROGOWSKI

In the hours before

Special weather statement, Sep 8, 12:22 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1222 PM EDT WED SEP 8 2004

VAZ056-081700-
SPOTSYLVANIA VA-
1222 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORM APPROACHING SPOTSYLVANIA COUNTY...

AT 1222 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15
MILES SOUTH OF GATEWOOD...MOVING NORTH AT 35 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
FREDERICKSBURG AND MASSAPONAX WILL BE AFFECTED BY THIS STORM THROUGH
100 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

MANNING
Special weather statement, Sep 8, 1:16 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 PM EDT WED SEP 8 2004

VAZ053-054-081815-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
116 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORM APPROACHING SOUTHERN FAIRFAX COUNTY...

AT 116 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTH OF FORT BELVOIR...MOVING NORTH NORTHWEST AT 35 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND HAS SHOWN
SIGNS OF ROTATION. THE COMMUNITIES OF
ALEXANDRIA...ANNANDALE...ARLINGTON...BURKE...FAIRFAX...FALLS
CHURCH...FORT BELVOIR...FRANCONIA...LORTON...MERRIFIELD...
SPRINGFIELD AND...BALLSTON WILL BE AFFECTED BY THIS STORM THROUGH
215 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING
FOR THE AREA.

MANNING
Local storm report, Sep 8, 2:33 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TORNADO          BEALETON                38.57N 77.76W
09/08/2004                   FAUQUIER           VA   FIRE DEPT/RESCUE

            LAW ENFORCEMENT REPORTED A TORNADO TOUCHDOWN WITH DAMAGE
            TO GREENHOUSES NEAR BEALETON.

&&

MANNING
Local storm report, Sep 8, 2:37 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          2 S WARRENTON           39.69N 77.78W
09/08/2004                   WASHINGTON         MD   EMERGENCY MNGR

            TREES DOWN

&&

AW
Local storm report, Sep 8, 2:41 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          2 S WARRENTON           38.69N 77.80W
09/08/2004                   FAUQUIER           VA   EMERGENCY MNGR

            TREES DOWN

&&

AW
Local storm report, Sep 8, 2:58 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          RIPLEY                  38.54N 77.08W
09/08/2004                   CHARLES            MD   EMERGENCY MNGR

            TREES AND WIRES DOWN - 1 1/2 MILE PATH LENGTH

&&

AW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 11:48 AM EDTSpecial Marine WarningLWX42 min
Sep 8, 12:43 PM EDTSevere Thunderstorm WarningLWXSpotsylvania, City of Fredericksburg47 min
Sep 8, 1:03 PM EDTSpecial Marine WarningLWX87 min
Sep 8, 1:53 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax, City of Falls Church67 min
Sep 8, 2:04 PM EDTTornado WarningLWXFairfax, City of Fairfax, City of Falls Church56 min
Sep 8, 2:16 PM EDTTornado WarningLWXFauquier44 min
Sep 8, 3:29 PM EDTSpecial Marine WarningLWX2 hr
Sep 8, 3:38 PM EDTTornado WarningLWXKing George37 min
Sep 8, 3:58 PM EDTTornado WarningLWXStafford62 min
Sep 8, 4:47 PM EDTTornado WarningLWXFauquier28 min
Sep 8, 4:55 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville65 min
Sep 8, 5:11 PM EDTSevere Thunderstorm WarningLWXClarke49 min
Sep 8, 5:19 PM EDTTornado WarningLWXClarke26 min
Sep 8, 5:21 PM EDTSevere Thunderstorm WarningLWXGreene39 min
Sep 8, 5:22 PM EDTFlash Flood WarningLWXAlbemarle3 hr
Sep 8, 5:36 PM EDTFlash Flood WarningLWXPage, Rockingham, Shenandoah3 hr
Sep 8, 5:43 PM EDTFlash Flood WarningLWXAugusta3 hr
Sep 8, 5:47 PM EDTSevere Thunderstorm WarningLWXPage43 min
Sep 8, 5:56 PM EDTFlash Flood WarningLWXGreene, Madison3 hr
Sep 8, 6:13 PM EDTTornado WarningLWXOrange47 min
Sep 8, 7:44 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester46 min

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.